Vol. 16, No. 2, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Singularities in a variational problem with an inequality

Boris Garfinkel and Gregory Thomas McAllister, Jr.

Vol. 16 (1966), No. 2, 273–283

The subject of the paper is the variational problem of Lagrange with an inequality in the form (a) ϕ(x,y) 0 or (b) ϕ(x,y,y) 0. The question of existence and uniqueness of the continuation of a minimizing arc is investigated at points of the boundary ϕ = 0. Various phenomena, including splitting of extremals, dead-end, entry into, and exit from the boundary, are treated and the conditions for their occurrence are derived. The nature of the continuation is related to the “index” associated with an extremal.

An appendix extends the results to a control problem of the Mayer type.

Mathematical Subject Classification
Primary: 49.00
Received: 6 May 1964
Published: 1 February 1966
Boris Garfinkel
Gregory Thomas McAllister, Jr.